Illinois, 2007Lightning Strike in Illinois, July 17, 2007
July 17, 2007 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms produced numerous lightning strikes as they moved southeast across the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced numerous lightning strikes as they moved southeast across the Lower Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 3:08 PM CST, 7 minutes earlier.
Area forecast discussion, Jul 17, 3:08 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT TUE JUL 17 2007
.SHORT TERM... /TONIGHT THROUGH FRIDAY NIGHT/
MAIN CONCERN CONTINUES TO BE POPS AND HEAT THROUGH FRIDAY.
RUNNING WAY BEHIND DUE TO ACTIVE CONVECTION AND A COUPLE OF UPDATES.
SORRY FOR THE DELAY.
NO CONVERGENCE ALONG OUTFLOW BOUNDARY EAST OF THE MISSISSIPPI HAS
EFFECTIVELY KILLED OFF THAT PART OF THE MCS...WHILE OVER SOUTHEAST
MISSOURI SOME MEAGER CONVERGENCE IS SUSTAINING DEEP UPDRAFTS.
HOWEVER...THE INSTABILITY APPARENTLY IS NOT GREAT ENOUGH TO GENERATE
SEVERE STORMS AT THIS TIME. LEFT THE SOUTHERN PORTION OF THE WATCH
GOING AT SPC REQUEST...BUT SOUTHEAST MISSOURI IS THE ONLY PLACE THAT
MAY SEE ANY SEVERE. REGARDLESS THE WATCH SHOULD BE OVER BY 00Z.
SPENT ALOT OF TIME TRYING TO ACCOUNT FOR SHORT TERM TRENDS IN ALL
GRID ELEMENTS...WITH MOST ELEMENTS RECOVERING TO PREVIOUS FORECAST
TREND BY 06Z. HAVE REMOVED ALL POPS FROM THE GRIDS AFTER 00Z EXCEPT
OVER FAR NORTHEAST ZONES JUST IN CASE ANOTHER NOCTURNAL MCS CAN
SCRAPE BY THAT AREA. THE MODELS INDICATE THAT THE FLOW ALOFT WILL
BECOME MORE ZONAL...WHICH SHOULD TAKE ANY COMPLEX ON A MORE EASTERLY
TRACK AND WELL NORTH OF OUR AREA.
HAVE THE SLIGHT CHANCE OVER THE NORTHEAST ALL DAY WEDNESDAY...AND
AFTER NOON IN THE SOUTHERN PENNYRILE...JUST IN CASE SOME SCATTERED
SHOWERS OR STORMS CAN GET GOING UNDER LESSER CAPPING. THE MODELS ARE
NOT AS AGRESSIVE WITH DEVELOPMENT IN THE SOUTHEAST FOR WEDNESDAY AS
THEY WERE FOR TODAY...SO MOST OF THE AREA MAY BE DRY
TOMORROW...BARRING ANOTHER ROGUE MCS EVENT.
WILL KEEP THE SLIGHT MCS POP OVER THE FAR NORTHEAST WEDNESDAY
NIGHT...IN CASE SOMETHING GETS GOING AND MOVES OFF THE FRONT TO OUR
NORTH. FOR THURSDAY THE GFS IS OVERDONE WITH SURFACE A SURFACE LOW
AND THEREFORE BRINGS THE FRONT THROUGH CONSIDERABLY FASTER THAN THE
NAM. THE GFS SEEMS TO BE SUFFERING FROM CONVECTIVE FEEDBACK
ISSUES...AND IS NOT PREFERRED. WILL SHOW LOW CHANCES IN THE NORTH
WITH SLIGHTS IN THE SOUTH THURSDAY AFTERNOON...AND THEN GO WITH 60S
EVERYWHERE THURSDAY NIGHT AS THE FRONT FINALLY MOVES THROUGH THE
ENTIRE REGION. TRIED TO DRY IT OUT OVER THE NORTH FRIDAY...BUT KEPT
20-30 POPS OVER THE SOUTHERN 2/3 OF THE AREA.
AS FOR TEMPERATURES...GENERALLY STAYED CLOSE TO CONSENSUS GUIDANCE
THROUGH THE PERIOD. LONE EXCEPTION WAS ON THURSDAY WHEN GUIDANCE
LOOKS TOO LOW WITH RAGING SOUTHWEST FLOW IN THE LOW LEVELS AND A
SLOWER FRONTAL PASSAGE EXPECTED. HEAT INDICES WILL FLIRT WITH TRIPLE
DIGITS IN MOST AREAS WEDNESDAY AND THURSDAY...BUT NOT QUITE
CONFIDENT ENOUGH TO MENTION IN A HEADLINE AT THIS TIME.
&&
.LONG TERM... /SATURDAY THROUGH TUESDAY/
LONG TERM STILL APPEARS DRY...WITH A SLOW RETURN OF HEAT AND
HUMIDITY. 00Z GFS ENSEMBLE MEAN AND 00Z OPERATIONAL GFS REMAIN
CONSISTENT WITH PREVIOUS RUNS. PRONOUNCED 500 MB RIDGE OVER THE
WESTERN STATES WILL EXPAND EAST ACROSS THE PLAINS...AND EVENTUALLY
TO THE MISSISSIPPI VALLEY BY TUESDAY. AT THE SURFACE...HIGH PRESSURE
OVER THE GREAT LAKES REGION SATURDAY WILL SINK SLOWLY SOUTH ACROSS
THE OHIO VALLEY. THIS HIGH WILL MOVE TO THE CAROLINAS EARLY NEXT
WEEK. SOUTHWEST RETURN FLOW WILL END THE WEEKEND REPRIEVE FROM HEAT
AND HUMIDITY. THE OUTLIER MODEL IS THE 00Z ECMWF...WHICH WILL BE
DISREGARDED. THIS MODEL HANGS BACK A PIECE OF THE EASTERN 500 MB
TROUGH OVER THE UPPER OHIO VALLEY THIS WEEKEND...THEN CLOSES IT OFF
NEXT WEEK.
&&
.AVIATION...
EAST TO WEST LINE OF CONVECTION WILL CONTINUE TO MOVE SOUTH ACROSS
THE TAF SITES THROUGH 00Z. OUTFLOW WINDS AHEAD OF THIS LINE ARE
GUSTING MOSTLY 25 TO 35 KNOTS. ORGANIZATION OF CELLS ALONG THE LINE
IS DECREASING WITH TIME...WHICH SUGGESTS THAT ANY PERIODS OF
MVFR/IFR CONDITIONS WILL BE MINIMAL.
AFTER 00Z...CONDITIONS WILL DEPEND HEAVILY ON RAINFALL AMOUNTS AT
EACH TAF SITE. EXPECT WIDESPREAD MVFR VSBYS IN FOG/HAZE DUE TO MOIST
BOUNDARY LAYER. WHERE LOW LEVELS ARE SATURATED FROM RAINFALL...A
PERIOD OF IFR VSBYS IS POSSIBLE LATE TONIGHT. CURRENT INDICATIONS
ARE RAINFALL WILL BE TOO BRIEF TO GREATLY IMPACT FOG POTENTIAL
OVERNIGHT. ANY FOG WILL BURN OFF EARLY WEDNESDAY FOLLOWED BY THE
FORMATION OF SCATTERED CU TOWARD NOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
SHORT TERM...DRS
LONG TERM....MY
AVIATION...MY
Hazardous weather outlook, Jul 17, 10:57 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT TUE JUL 17 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1157 AM CDT TUE JUL 17 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO NORTHERN
PORTIONS OF THE AREA EARLY THIS AFTERNOON...AND THEN OVERSPREAD
THE AREA NORTH OF A CARBONDALE ILLINOIS TO CALHOUN KENTUCKY AREA
BY LATE AFTERNOON. GIVEN VERY HOT AND REASONABLY MOIST AIRMASS
OVER THE REGION...A FEW STORMS MAY GENERATE SOME DAMAGING WIND GUSTS...AND
POSSIBLY SOME VERY ISOLATED HAIL UP TO DIME SIZE.
THE STORMS WILL BE MOVING AT 30 TO 40 MPH TO THE SOUTHEAST
INITIALLY...BUT THEY WILL LIKELY SLOWDOWN THROUGH THE
AFTERNOON...ESPECIALLY IN OUR NORTHWESTERN AREAS. THE ACTIVITY
SHOULD CONTINUE TO SPREAD SOUTH AND EAST INTO THE EVENING
HOURS...AND THE SEVERE THREAT SHOULD WAIN BY 10 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED HEAT OF THE DAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
MUCH LIKE TODAY. IN ADDITION...HEAT INDEX VALUES COULD APPROACH 100
DEGREES ON WEDNESDAY AFTERNOON.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY. THE
SLIGHT RISK COVERS AN AREA ALONG AND NORTH OF A LINE FROM JACKSON
MISSOURI...TO VIENNA ILLINOIS...TO PROVIDENCE KENTUCKY. A GOOD
CHANCE OF THUNDERSTORMS IS FORECAST FROM THURSDAY AFTERNOON
THROUGH FRIDAY OVER THE ENTIRE AREA...AS A COLD FRONT MOVES
THROUGH THE REGION. A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL CANNOT BE RULED OUT.
DEPENDING ON HOW MUCH CLOUD COVER AND THE COVERAGE OF
THUNDERSTORMS...HEAT INDEX VALUES COULD AGAIN REACH NEAR THE 100
DEGREE MARK ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY NORTH OF A CARBONDALE ILLINOIS TO
CALHOUN KENTUCKY THIS AFTERNOON...AND SOUTHWARD TO A VAN BUREN
MISSOURI...TO PADUCAH TO MADISONVILLE KENTUCKY LINE THIS EVENING.
SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON AND
NIGHT THROUGHOUT THE AREA.
DRS
In the hours before
Special weather statement, Jul 17, 12:50 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUL 17 2007
ILZ077-078-083-087-INZ081-082-085>087-172100-
EDWARDS-WABASH-WHITE-GALLATIN-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
SHAWNEETOWN...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE
150 PM CDT TUE JUL 17 2007
...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...
AT 145 PM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM JUST NORTH OF MCLEANSBORO ILLINOIS TO 8 MILES EAST OF
PRINCETON INDIANA. THIS LINE WAS MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH...SMALL HAIL...VERY HEAVY RAIN...AND
FREQUENT LIGHTNING CAN BE EXPECTED AS THIS LINE OF STORMS
MOVES THROUGH EVANSVILLE...POSEYVILLE...CARMI...AND MCLEANSBORO OVER
THE NEXT HOUR.
MONITOR NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
JGG/ML
Special weather statement, Jul 17, 2:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT TUE JUL 17 2007
MOZ086-087-172115-
BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MARBLE HILL...CAPE GIRARDEAU...JACKSON
310 PM CDT TUE JUL 17 2007
...STRONG THUNDERSTORMS MOVING THROUGH CAPE GIRARDEAU... AND BOLLINGER
COUNTIES...
AT 307 PM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM 8 MILES NORTHEAST OF JACKSON...TO 5 MILES NORTHWEST OF MARBLE
HILL MOVING SOUTH AT 30 MPH. REPORTS OF PEA SIZED HAIL HAVE BEEN
RECEIVED WITH THIS STORM. IN ADDITION TO SMALL HAIL...WIND GUSTS
OF UP TO 50 MPH...DEADLY LIGHTNING...AND TORRENTIAL RAINFALL WILL BE
POSSIBLE AS THIS STORM MOVES THROUGH MARBLE HILL...JACKSON...AND
CAPE GIRARDEAU THROUGH 400 PM.
JGG/ML
Lightning, Massac
- When
- July 17, 3:15 PM CST
- Where
- Massac County, 3 mi N of Metropolis
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.193, -88.730
Two persons were injured when lightning struck as they baled hay. The first person was hooking up a tractor to another piece of equipment when the lightning struck, causing burns on the arm. A second person standing further away was knocked unconscious. Neither person was critically injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17, 20071 death · 1 event
- Flash Flooding and Hail in Wisconsin, July 17 to 18, 2007$2.6 million · 0.88 in hail · 3 events
- Flash Flood in Iowa, July 17 to 18, 2007$1.6 million · 1 event
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2007$500,000 · 61 kt wind · 4 events
- Damaging Winds in Ohio, July 17, 2007$258,000 · 55 kt wind · 2 events
- Damaging Winds in Iowa, July 17, 2007$145,000 · 59 kt wind · 2 events
- Damaging Wind and Lightning Strike in Louisiana, July 17, 2007$120,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, July 17 to 18, 2007$50,000 · 55 kt wind · 11 events
- Damaging Winds in West Virginia, July 17, 2007$44,000 · 55 kt wind · 4 events
- Damaging Winds in Missouri, July 17, 2007$30,000 · 60 kt wind · 4 events
- Damaging Winds in Montana, July 17, 2007$30,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, July 17, 2007$20,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40706.